Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 47, NWS Charleston, SC

May 6, 2022Bulloch County, Candler County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 6, 2022, 3:35 PM EDT for Bulloch County, Candler County, Tattnall County, Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2022, 3:35 PM EDT (19:35 UTC)
Expired
May 6, 2022, 4:30 PM EDT
In force
55 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bulloch County, GA, Candler County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 95 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:00 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 6, 2:00 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
200 PM EDT Fri May 6 2022

.SYNOPSIS...
A cold front will move through tonight, then high pressure will
build over the area through the middle of next week. An upper
low will bring unsettled weather late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early afternoon update: Only minor updates to the current
forecast. Updated temperatures and dewpoints with current
observations. Otherwise, showers/thunderstorms should begin this
afternoon and last into the evening.

High impact weather potential: Risk for strong-severe storms
across the area later this afternoon through this evening.

Upstream, a well defined mid-level closed low/vorticity max and
attendant surface low is advancing closer to the region. Lots
of convection persists this hour along and ahead of the
boundary, particularly near the Gulf.

Mid-level closed low/vorticity max will progress into and
through the Ohio Valley region this afternoon and tonight with a
belt of stronger mid and upper level flow spreading across the
Deep South and SE CONUS. Attendant surface low will pivot up
through the Ohio Valley with an occluding boundary arcing down
into the SE states and eventually pressing through our area
tonight.

Rest of today/afternoon: By this afternoon, deep moisture will
move into the region which will support at least scattered
showers. Some areas could see an inch of rainfall, mainly across
inland Georgia counties. In regards to the severe potential,
pockets of surface based instability could exceed 3000 J/kg
although most areas will generally in the 1500-2000 J/kg range.
While DCAPE will also be upwards of 800-900 J/kg. Therefore,
when showers get going, strong to severe thunderstorms will be
possible. While damaging winds is the main threat, we could see
an tornado or two and/or large hail. On the other hand, will
also need to watch out for any storms interacting with the sea
breeze that may lead to local enhancement. We remain outlooked
in a marginal to slight risk for severe, with a sliver of
enhanced in far inland Georgia in the latest SPC Day One
outlook.

After the line moves through and fropa, some showers may linger
back through the region through midnight or so. Cooler air will
begin to spread into the region overnight leading to cooler
weather heading into the weekend.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
The cold front should be well off the coast by daybreak
Saturday. Cooler, drier air will move in from the west during
the day. However, as the parent low moves toward eastern NC,
wrap around moisture will spread extensive clouds across the
northern half of the area and potentially even a few showers
Saturday afternoon. High temps will mainly be in the low to mid
80s.

The upper ridge will shift east toward the area Sunday. The
surface low off the Mid-Atlantic coast will slowly shift east
while dry high pressure builds in from the northwest. Some
morning cloudiness is possible over southern SC from moisture
wrapping around the surface low. By afternoon we expect mostly
sunny skies. Highs will range from mid 70s north to lower 80s
south.

An unseasonably dry airmass will extend from eastern Canada down
the Eastern Seaboard on Monday. Dewpoints will be in the mid to
upper 40s. Temps climb into the mid/upper 70s in SC with upper
70s to lower 80s in southeast GA.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Dry high pressure and slightly below normal temps will continue
Monday night through Wednesday as surface high pressure
persists. An upper low will remain just off the coast early to
mid week, then slowly retrograde into the Southeast states. The
surface low that moves off the Mid-Atlantic coast early next
week may drift southwest and then west into coastal GA on
Thursday, bringing a decent chance of rain to the area late next
week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Gusty winds will impact all three terminals and linger through
sunset. Showers and thunderstorms will move across the terminals
this afternoon/evening. Best guess at timing has impacts around
sunset. VCTS will remain in the forecast for all three terminal
sites for late afternoon into mid evening with prevailing -TSRA
for a few hours. Once showers/storms exit the region, a period
of MVFR conditions is possible later this evening before
clearing overnight.

Extended Aviation Outlook: Breezy west winds expected Saturday
afternoon with some 20-25 kt gusts.

&&

.MARINE...
South to southwest winds will increase across the coastal waters
today with gusts into small craft advisory territory. Have
hoisted an SCA for all waters, including the harbor, for this
afternoon. Gustiness in the harbor should subside below SCA
criteria tonight, but persist in the coastal waters.

Otherwise, a line of strong to severe thunderstorms will press
through the region late this afternoon into the evening. Special
Marine Warnings may eventually be needed as the line moves
through.

Saturday through Wednesday: A decent westerly wind surge will
occur on Saturday behind the cold front. Wind gusts over any
marine zone could briefly touch 25 kt, but for now we held off
on any Small Craft Advisories due to low confidence.

A long duration NNE flow is anticipated late Saturday night
through Thursday as high pressure remains inland while surface
low pressure drifts closer to the waters. Small Craft Advisories
become increasingly likely for at least some marine zones by
late Monday as seas gradually build to 6 ft beyond 15-20 nm from
the coast.

&&

.CLIMATE...
Record High Minimum Temps for May 6:
KCHS: 70F, last set in 2018
KSAV: 73F, last set in 1984
KCXM: 73F, last set in 1953

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for AMZ330.
     Small Craft Advisory until 6 AM EDT Saturday for AMZ350-352.
     Small Craft Advisory from 5 PM this afternoon to 6 AM EDT
     Saturday for AMZ354-374.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...
Hazardous weather outlook, May 6, 4:35 AM EDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Charleston SC
435 AM EDT Fri May 6 2022

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-070845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
435 AM EDT Fri May 6 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A cold front will bring a round of
thunderstorms through the region, mainly between 4 pm and 10 pm.
Severe storms are possible, with damaging winds and frequent cloud-
to-ground lightning the primary threats. An isolated tornado could
also occur. The risk for severe weather will be greatest roughly
along and west of I-95.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:54 AM EDTSmall Craft AdvisoryCHS42 hr
May 6, 4:49 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton30 min
May 6, 5:14 PM EDTSpecial Weather StatementCHSBeaufort31 min
May 6, 5:17 PM EDTSpecial Weather StatementCHSAllendale, Hampton28 min
May 6, 5:28 PM EDTSpecial Weather StatementCHSDorchester47 min
May 6, 5:41 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton29 min
May 6, 5:44 PM EDTSevere Thunderstorm WarningCHSBerkeley, Colleton, Dorchester61 min
May 6, 3:55 PM EDTSpecial Weather StatementCHSEvans50 min
May 6, 4:16 PM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins, Screven44 min
May 6, 4:30 PM EDTSpecial Weather StatementCHSEffingham30 min
May 6, 4:50 PM EDTSpecial Weather StatementCHSBulloch, Effingham, Screven25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.